Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jan 10, 2017, 10:42 PM CST for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2017, 10:42 PM CST (04:42 UTC)
- Expired
- Jan 11, 2017, 1:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
836
WGUS54 KMEG 110442
FFWMEG
MSC033-TNC157-110745-
/O.NEW.KMEG.FF.W.0001.170111T0442Z-170111T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1042 PM CST TUE JAN 10 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in west Tennessee...
* Until 145 AM CST
* At 1041 PM CST...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past 3 hours. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Southaven, Collierville, Germantown, Olive Branch, Horn Lake,
Cordova, Memphis, Southeast Memphis, Southwest Memphis, Whitehaven,
Lynchburg, Fisherville, Capleville, Plum Point, White Station and
Parkway Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3509 9005 3519 8965 3512 8964 3499 8965
3499 8972 3497 8972 3497 9013
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 9:20 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 10, 9:20 PM CST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Memphis TN 920 PM CST Tue Jan 10 2017 .UPDATE... Band of showers has developed from Savannah, Tennessee to Marianna, Arkansas while light showers and drizzle continues over Northeast Mississippi. Do not know if this band will move much during the overnight period. Models show some elevated instability developing thus would not be surprised to see some rumbles of thunder occurring during the early morning hours. Have bumped up POPS for areas around this band of showers to account for some meandering of the line. Rest of the forecast looks good as temperatures will remain mild thanks to the southerly winds. KRM && .DISCUSSION... /issued 312 PM CST Tue Jan 10 2017/ Skies remain mostly cloudy across the Mid-South this afternoon with strong southerly winds gusting as high as 40 mph. Temperatures as of 3 PM range from the mid 50s to the mid 60s, resulting in just a smidgen of instability across the region. Aloft, a strong upper-level cyclone is lifting northeast into the Great Lakes as a strong upper-tropospheric jet streak noses in from the west. A surface cold front was moving east across the Midwest, extending from an area of low pressure over WI, south across MO into north TX. A stronger cold front behind the initial boundary will overtake the initial feature, moving into the northern portion of the CWA tonight. Scattered showers, and possibly a few thunderstorms, are expected this evening. The greatest rain chances will be south of I-40, but the most favorable area for thunderstorms will be to the north, closer to the stronger dynamics. This front will stall tonight, likely north of I-40, lifting back to the north as a warm front by sunrise. As surface pressures fall over the Plains, the tightening gradient will support gusty south winds once again tomorrow. Wind speeds will not be as strong as today, generally in the 10-20 mph range, but we'll see moisture continue to stream northward across the CWA. Additional showers are likely, especially along and north of the warm front. This means the greatest rain chances on Wednesday are likely early in the day, with less focused lift during the afternoon. South winds will continue through most of the day Thursday. This will keep overnight low temperatures well above normal. In fact, many areas are forecast to remain above 60 degrees Thursday morning, well above normal highs for mid January. Strong warm advection will push temperatures into the upper 60s and lower 70s by Thursday. There should be adequate instability to support showers and thunderstorms along a cold front that is progged to move in from the north during the afternoon hours. There is't much synoptic scale forcing and neither instability nor hodographs look too impressive. This should limit the severe weather potential. Cold air moves into the CWA for Friday, but isn't expected to stay long. Temperatures Friday afternoon may remain in the 40s for the northern counties, but should warm into the 60s farther south. This cold front is forecast to stall and lift back north across the area as a warm front Friday night into Saturday. While in the warm sector over the weekend, PoPs will remain muted given the lack of any defined surface boundaries or strong forcing aloft. However, rain chances will be on the increase early next week as a southern stream trough moves across the southwest CONUS, lifting northeast into the Ohio Valley. There remain some rather significant differences regarding how the GFS and ECMWF phase this trough with the polar stream, so we'll have to keep an eye on how this system evolves. Johnson && .AVIATION... Cold front approaching the region will stall from NW Tennessee into Eastern Arkansas tonight. This boundary will eventually turn back as a warm front early Wednesday. Mainly VFR conds prevail this evening. North of where the front stalls...KJBR...LIFR conds will likely develop with fog...low clouds and possibly drizzle. To the south of the stalled boundary expect mainly IFR conditions in low clouds to develop later tonight. Showers are possible near KTUP this evening spreading back north early Wednesday as the warm front lifts north. Winds will be diminishing early in the period and then increasing again after the warm front lifts back north...becoming quite gusty by later Wednesday afternoon. SJM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jan 10, 7:47 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 747 PM CST TUE JAN 10 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-111300- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 747 PM CST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 11:08 PM CST | Dense Fog Advisory | MEG | Lake | 9 hr |
Nearby
Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.